Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Green Bay, WI

June 23, 2004Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 23, 2004, 7:49 PM CDT for Waupaca County, Wisconsin. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 7:49 PM CDT (00:49 UTC)
Expired
Jun 23, 2004, 8:45 PM CDT
In force
56 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:55 PM CDTTORNADO5 Sw Waupaca, WI1-2 HOUSES DEMOLISHED ON RADLEY RD. ROAD WAS RIPPED UP. BARNS AND SHEDS DAMAGED. TORNADO ON THE GROUND FOR 10 MINUTES. DAMAGE OCCURRED IN SOUTHWEST PART OF THE COUNTY AS FAR EAST AS COUNTY ROAD E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KGRB 240049
SVRGRB
WIC135-240145-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
  THE LINE WAS LOCATED FROM ROSHOLT TO ALMOND AND WAS MOVING EAST 
  AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUPACA AROUND 755 PM...
  RURAL AROUND 755 PM...
  KING AROUND 755 PM...
  SCANDINAVIA AROUND 800 PM...

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...OR HAIL AT
LEAST 3/4 INCH IN DIAMETER. IF YOU ARE IN THE WARNED AREA...MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 4465 8918 4429 8922 4429 8876 4464 8879

$$

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT AND THURSDAY.  BROAD UPR UPR WILL CONTINUE TO
IMPACT THE FCST AREA THROUGH THURSDAY.  SEVERAL S/WS WITH FRONTAL
BOUNDARIES PASSING OVER THE GRTLKS RGN TODAY INTO THURSDAY.   FIRST
FRONTAL SYSTEM EXITING SE WI THIS AFTN.  NEXT STRONGER FRONTAL SYSTEM
APPROACHING FROM MN THIS AFTN AND WILL AFFECT MAINLY THE NRN PORTION OF
THE FCST AREA TNT.  LFQ OF UPR JET INITIATING STRONGER CONVECTION OVER
NC MN BUT SO FAR NO REPORTS OF SVR WEATHER OVER MN.  AT 19Z THIS AFTN...
DPTS IN THE UPPER 30S TO LOWER 40S.  CONVECTION MAY STAY BELOW SEVERE
LEVELS THIS EVENING DUE TO LACK OF MOISTURE OVER THE FCST AREA.
OVER SRN MN SFC CONVERGENCE IS WEAK ALONG THE FRONTAL BOUNDARY.  A FEW
ISOLATED SHOWERS AND STORMS MAY STILL CONTAIN SOME GUSTY WINDS AND SMALL
HAIL EARLY EVENING.

ETA AND GFS MODELS DIFFER FOR THURSDAY.  ETA DRIVES THE FRONT WELL SOUTH
ON THURSDAY FOR A DRY DAY...WHILE THE GFS STALLS THE FRONTAL BOUNDARY
OVER SRN WI AND CONTS A PCPN CHC OVER AT LEAST OVER PORTIONS OF CENTRAL
AND EAST CENTRAL WISCONSIN.  HOWEVER WITH COLD TROF ALOFT FOR
THURSDAY...INSTAB SHRAS OR SPRINKLES POSSIBLE OVER NRN WI IN THE AFTN...
SO WILL CONTINUE CHC OF SHRA.  ANTICIPATE THIS CONVECTION TO BE MAINLY
THUR AFTN...BUT SOME LINGER PCPN MAY BE AROUND IN THE MORNING.
DEPENDING ON INSTAB FROM DAYTIME HEATING...ISOLD TRW POSSIBLE THUR AFTN
AS S/W VORT TRACKS OVER.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. UPPER RIDGE ACROSS
WESTERN NORTH AMERICA WILL GRADUALLY RETROGRADE WESTWARD WHILE DEEP
UPPER LOW ACROSS EASTERN CANADA WILL FILL AND LIFT NORTHEAST. THIS
CHANGE IN THE WEATHER PATTERN SHOULD ALLOW TEMPERATURES TO WARM TO
NEAR NORMAL LEVELS FOR THE MIDDLE OF NEXT WEEK. FOR THURSDAY NIGHT...
PER COORDINATION WITH MQT WILL ADD SCATTERED FROST OVER THE FAR NORTH
AS TEMPERATURES PLUMMET INTO THE MIDDLE 30S. THINK INCREASING CLOUD
COVER SHOULD PREVENT ANY FREEZE OVER THIS REGION. OTHERWISE DID ADD
A CHANCE OF SHOWERS AS UPPER LEVEL DISTURBANCES SWINGS SOUTHEAST
OUT OF CANADA ON FRIDAY. OTHERWISE REMAINDER OF THE FORECAST PACKAGE
REMAINS QUIET AS HIGH PRESSURE BUILDS INTO THE REGION. THERE WERE
SOME ISSUES ABOUT CHANCES FOR RAIN ON WEDNESDAY...BUT WENT WITH A
MAJORITY OF THE OFFICES AND WENT DRY AS THERE WERE SIGNIFICANT TIMING
ISSUES INVOLVED. TEMPERATURES SHOULD APPROACH 80 DEGREES BY NEXT
TUESDAY AND WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 23, 11:45 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED JUN 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND
NORTHEAST WISCONSIN TONIGHT.  A LOW PRESSURE SYSTEM TRACKING OVER THE
NORTHERN GREAT LAKES REGION TONIGHT...WILL DRAG A COLD FRONT OVER THE
STATE.  THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...
WITH THE STRONGER STORMS MORE LIKELY OVER NORTHERN WISCONSIN.  THE MAIN
THREATS INCLUDE UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING OVER NORTH-CENTRAL
WISCONSIN AND LATER EVENING OVER NORTHEAST WISCONSIN.

TDH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jun 23, 7:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
730 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 E WISCONSIN RAPIDS    44.40N 89.82W
06/23/2004  0.75 INCH        WOOD               WI   TRAINED SPOTTER

            HAIL LASTED FOR 7 MINUTES

&&

KURIMSKI
Local storm report, Jun 23, 7:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             PLOVER                  44.45N 89.53W
06/23/2004  1.00 INCH        PORTAGE            WI   TRAINED SPOTTER

&&

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:18 PM CDTSevere Thunderstorm WarningGRBPortage57 min
Jun 23, 7:55 PM CDTTornado WarningGRBPortage35 min
Jun 23, 8:02 PM CDTTornado WarningGRBWaupaca28 min
Jun 23, 8:09 PM CDTSevere Thunderstorm WarningGRBWaushara51 min
Jun 23, 8:33 PM CDTTornado WarningGRBOutagamie42 min
Jun 23, 8:48 PM CDTSevere Thunderstorm WarningGRBWinnebago42 min
Jun 23, 8:59 PM CDTTornado WarningGRBCalumet31 min
Jun 23, 9:14 PM CDTTornado WarningGRBBrown, Outagamie46 min
Jun 23, 9:29 PM CDTTornado WarningGRBManitowoc31 min
Jun 23, 9:48 PM CDTSpecial Marine WarningGRB87 min
Jun 23, 9:48 PM CDTSpecial Marine WarningGRB87 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.